Alert archive / Arizona / Red Flag Warnings in 2018

Red Flag Warning 6, NWS Las Vegas, NV

May 16, 2018Mohave County, Arizona

NWS Las Vegas, NV issued this red flag warning at May 16, 2018, 2:53 AM MST for Mohave County, Arizona. It took effect at May 16, 2018, 12:00 PM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 2018, 2:53 AM MST (09:53 UTC)
In effect from
May 16, 2018, 12:00 PM MST
Expired
May 16, 2018, 8:00 PM MST
In force
8 hr
Issued by
NWS Las Vegas, NV

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 102 km from the middle of the area, began a volume at 09:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 9.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2018-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2018-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3824 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

989 
WWUS85 KVEF 160953
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
253 AM PDT Wed May 16 2018

A low pressure system will move into central California today 
bringing increasing winds to combine with low RH and dry 
conditions. Improving conditions are expected tonight with near
critical conditions possible on Thursday.

AZZ102-162230-
/O.NEW.KVEF.FW.W.0006.180516T1900Z-180517T0300Z/
Northwest Deserts/Northwest Plateau-
253 AM MST Wed May 16 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MST THIS
EVENING FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONE 102...

The National Weather Service in Las Vegas has issued a Red Flag
Warning, which is in effect from noon today to 8 PM MST this
evening. 

* AFFECTED AREA...In Arizona...Fire weather zone 102.

* TIMING...Increasing winds with strong gusts by mid day, lasting
  into the early evening. Winds decrease this evening and RH
  levels recover above critical values overnight.

* WIND...Southwest 20 to 30 MPH with gusts around 35 MPH

* HUMIDITY...Dropping into the single digits this afternoon.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
2 follow-up statements
921 
WWUS85 KVEF 162041
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
Issued by National Weather Service FLAGSTAFF AZ
141 PM PDT Wed May 16 2018

A low pressure system will move into central California today
bringing increasing winds to combine with low RH and dry
conditions. Improving conditions are expected tonight with near
critical conditions possible on Thursday.

AZZ102-170300-
/O.CON.KVEF.FW.W.0006.000000T0000Z-180517T0300Z/
Northwest Deserts/Northwest Plateau-
141 PM MST Wed May 16 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING
FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONE 102...

* AFFECTED AREA...In Arizona...Fire weather zone 102.

* TIMING...Expect strong winds through the early evening. Winds 
  decrease this evening and RH levels recover above critical 
  values overnight.

* WIND...Southwest 20 to 30 MPH with gusts around 35 MPH

* HUMIDITY...Dropping into the single digits this afternoon.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$


weather.gov/lasvegas
017 
WWUS85 KVEF 170247
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
747 PM PDT Wed May 16 2018

AZZ102-170400-
/O.EXP.KVEF.FW.W.0006.000000T0000Z-180517T0300Z/
Northwest Deserts/Northwest Plateau-
747 PM MST Wed May 16 2018

...RED FLAG WARNING WILL EXPIRE AT 8 PM MST THIS EVENING FOR
STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONE 102...

Winds have started to subside while humidity values start their
gradual overnight recovery. Maximum humidity values should
recover to 25 to 35 percent tonight. The Red Flag Warning will be
allowed to expire at 8 pm MST. 

$$


weather.gov/lasvegas

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at May 15, 8:30 PM MST, 6 hours 23 minutes earlier.

Area forecast discussion, May 15, 8:30 PM MST, 6 hours 23 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
830 PM PDT Tue May 15 2018

.SYNOPSIS...A low pressure system over northern Nevada will
interact with a second system approaching from the west and lift
away from the area overnight. The second system will move into
the area later this week bringing an increase in winds ahead of it
and keep temperatures seasonal with more unsettled weather over
the Sierra and central Nevada.
&&

.UPDATE...Tranquil weather this evening with generally clear skies
and dry conditions across the region.  Only exception is across far
western Esmeralda county where some isolated showers remain possible
for another hour or two.   Overall, the current forecast is in good
shape and I made no major changes.  Pleasant conditions on tap again
tomorrow.

-Outler-

&&

.SHORT TERM...Through Thursday Night.

Very little change to the short term today. Circulation over
northern NV will lift north overnight with another, slightly
deeper system coming quickly on its heels. As far as sensible
weather, temperatures and winds will increase again tomorrow as
the first low drifts away, then cool again Thursday. Shower
chances will remain limited to the Sierra and central Nevada, with
a slight increase in activity possible on Thursday as the low
moves into the area. Model agreement remains suboptimal for the
system on Thursday, so the details of just how much of an uptick
in convection to expect is still unclear.

.LONG TERM....LONG TERM...Friday through Tuesday.

Same song, third verse. Still dealing with quite a bit of model
disagreement this morning, so confidence remains below average,
and again made only minor nudges to the forecast due to the
uncertainty. The overall pattern still suggests chances for
afternoon thunderstorms and nighttime showers over the southern
Great Basin, but still have little or no confidence in the day to
day details of precip placement. Still expecting temperatures to
climb a few degrees above normal in the Mojave Desert over the
weekend. One item of note is that the operational models are in
very good agreement with a closed low spinning into southern
California on Monday, which would bring cooler temperatures and
chances for showers and thunderstorms to our area if it verified.
However, the ensemble members agree on the existence of this low,
but not on its placement or depth. Solutions range from the Baja
peninsula to north of Reno, so made only minor tweaks to
temperatures Monday and Tuesday, and did not increase PoPs. Will
see if there is better consensus tomorrow.
&&

.AVIATION...For McCarran...Southwest winds are expected to remain
overnight and through Wednesday morning. Southwest winds will
increase Wednesday afternoon with speeds 14-24 kts expected after
20z. Only a few afternoon flat cumulus around 12k feet are expected.

For the rest of southern Nevada, northwest Arizona and southeast
California...Low pressure over northern Nevada will generate a few
isolated showers and thunderstorms over central Nevada with cloud
bases generally 8-10k feet. Across southern Nevada, southeast
California and northwest Arizona skies will remain generally clear.
Southwest winds are expected to increase Wednesday with speeds in
the afternoon 10-20 kts.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Wolcott
LONG TERM....Morgan
AVIATION.....Gorelow

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Red Flag Warnings in Arizona, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.